Hail, Oxford
- When
- May 26, 9:00 PM EST to 9:04 PM EST
- Where
- Oxford County, 1.2 mi NW of Andover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.640, -70.750
A severe thunderstorm produced 1 inch hail in Andover.
An inverted trough set up over the region with rich low level moisture in place. This provided the focus for strong afternoon convection beginning to the southwest of the forecast area and moving northeast along the boundary into western Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An inverted trough set up over the region with rich low level moisture in place. This provided the focus for strong afternoon convection beginning to the southwest of the forecast area and moving northeast along the boundary into western Maine. The storms trained repeatedly along the boundary across northern Oxford...northern Franklin...and northern Somerset counties, producing heavy rain and one report of large hail. Some areas received between 2-4 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 26, 5:07 PM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 607 PM EDT THU MAY 26 2011 .SYNOPSIS... A FRONTAL SYSTEM WILL REMAIN DRAPED ACROSS NORTHERN NEW ENGLAND TONIGHT AND THEN SAG SOUTHWARD INTO THE AREA ON FRIDAY...BEFORE RETURNING NORTHWARD AS A WARM FRONT SATURDAY. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS. A WARM AND HUMID SOUTHERLY FLOW FOLLOWS FOR SATURDAY AND SUNDAY. A COLD FRONT DROPS SOUTH ACROSS THE AREA ON MONDAY BEFORE RETURNING NORTH AS A WARM FRONT TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 6 PM UPDATE...NO SIGNIFICANT CHANGES TO FORECAST THINKING...AS BKN LINE OF TSRA APPROACHES NWRN ZONES...ANS FOG/STRATUS CONTINUE TO CREEP INLAND ALONG THE COAST OF ME...PROGRESSING NWD UP THE ANDROSCOGGIN...KENNEBEC AND PENOBSCOT VALLEYS...WHILE STRUGGLING TO MAKE IT WEST IN MUCH OF YORK AND ROCKINGHAM COUNTIES. THIS WILL BE THE TREND OVERNIGHT...WITH THE STRATUS MAKING IT INTO THE FOOTHILLS OF ME. TSRA CROSSING INTO COOS COUNTY THIS EVE COULD BE STRONG AND PRODUCE PLENTY OF LIGHTNING...HAIL AND STRONG WINDS. PREVIOUSLY TYPICALLY SPRING WEATHER PATTERN WITH DENSE FOG ALONG THE SEA COAST AND CONVECTION ACROSS THE INTERIOR. A QUASI-STATIONARY FRONT DRAPED ALONG THE CANADIAN-NEW ENGLAND BORDER WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORM LATE THIS AFTERNOON AND EVENING. FRONTAL BOUNDARY WILL NOT MOVE MUCH OVER THE NEXT 12-18 HRS...SO CONVECTION SHOULD BE CONFINED TO EXTREME NORTHERN NH AND NEARBY NORTHWEST ME INTO THIS EVENING. LATEST SPS MESOANALYSIS HAS GREATEST LOW LEVEL CONVERGENCE/DEEP LAYER SHEAR AND INSTABILITY FOCUSED ACROSS NORTHERN NEW ENGLAND AT 3 PM. EXPECT THIS TO CHANGE VERY LITTLE THIS EVENING. SO WE CONFINED TSTMS TO NORTHERN NH AND NORTHWEST ME. GIVEN DEEP LAYER SHEAR OF 40-50 KTS COMBINED WITH MODEST INSTABILITY DECIDED TO INSERT CHANCE OF SMALL HAIL/GUSTY WINDS AND HEAVY DOWNPOURS WITH AXIS OF PWATS UP TO 1.6 INCHES ACROSS THIS REGION. TORNADO WATCH POSTED TIL 8 PM FOR MUCH OF VT AND AGREE THAT MOST IF ANY SEVERE WEATHER WILL BE CONFINED TO VT AND NY STATE WITH A LOW PROBABILITY OF STRONG TO SEVERE TSTMS ACROSS NORTHERN NH AND ADJACENT NORTHWEST ME THIS EVENING. OTHER CONCERN TONIGHT WILL BE TIMING OF STRATUS AND FOG COMING ONSHORE. LATEST VISIBLE SATELLITE IMAGERY AND SURFACE OBS INDICATE LOW CLOUDS AND FOG ENTRENCHED ALONG THE IMMEDIATE SEA COAST AT 3 PM. THIS AREA SHOULD BEGIN TO BLEED INLAND AROUND OF SHORTLY AFTER SUNSET AS BOUNDARY LAYER COOLS AND LOW LEVEL SOUTHERLY FLOW ADVECTS FOG NORTHWARD. EXPECT AREAS OF DENSE FOG ALONG THE SEA COAST OVERNIGHT. AS FOR TEMPS...SOUTHERLY FLOW AND DEW PTS IN THE 50S SHOULD RESULT IN A MILD NIGHT...EXCEPT ALONG THE IMMEDIATE SEA COAST WITH WATER TEMPS IN THE U40S AND L50S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... 12Z MODELS IN GOOD AGREEMENT THAT FRONTAL BOUNDARY WILL SAG SOUTHWARD INTO CENTRAL NEW ENGLAND AND POSSIBLY REACH THE SEA COAST LATE IN THE DAY. ONCE AGAIN THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED TSTMS FRI AFTN. INSTABILITY AXIS ALSO SHIFTS SOUTHWARD WITH 15Z SREF INDICATING A HIGH PROBABILITY OF SB CAPE EXCEEDING 1000J/KG ACROSS MUCH OF SOUTH-CENTRAL NH INTO DOWNEAST ME. THIS COMBINED WITH DEEP LAYER SHEAR VALUES OF 35-50 KT SHOULD SUPPORT ORGANIZED CONVECTION WITH COVERAGE MORE WIDESPREAD THAN TODAY. GIVEN ALL THESE PARAMETERS WILL INCLUDE MENTION OF POTENTIAL SMALL HAIL/GUSTY WINDS AND HEAVY DOWNPOURS /PWATS STILL HOVERING AROUND 1.5 INCHES/ WITH THE STRONGER STORMS. CONVECTION SHOULD WANE LATER IN THE EVENING AS SOLAR HEATING IS LOST. DENSE FOG ALONG THE SEA COAST DURING THE MORNING SHOULD LIFT AS THE DAY PROGRESSES ALONG WITH SOME BREAKS OF SUNSHINE ESPECIALLY WITH INCREASING DISTANCE FROM THE COASTLINE. HOWEVER FOG WILL LIKELY REFORM AT NIGHT GIVEN THE LACK OF AIRMASS CHANGE AND CONTINUED SOUTHERLY FLOW. ANOTHER WARM AND HUMID DAY WITH DEW PTS CLIMBING INTO THE 60S. DEPENDING ON HOW STRATUS AND FOG BURN OFF TEMPS MAY NOT CLIMB OUT OF THE 60S ALONG THE SEA COAST BUT SHOULD RISE WELL INTO THE 70S INLAND WITH L80S ACROSS SOUTH-CENTRAL NH. && .LONG TERM /SATURDAY THROUGH THURSDAY/... UPPER RIDGE SLOWLY BUILDS INTO OH VALLEY THROUGH NEXT WEEK... LEADING TO SEASONABLE TEMPERATURES FOR LATE MAY AND EARLY JUNE. RESULT IS PATTERN FEATURING BROAD W/SW FLOW ALOFT WITH MEAN JET POSITION OVER SOUTHERN CANADA. PREFERENCE IS TOWARD 12Z GFS WHICH LIFTS FRONT INTO FAR NORTHERN NEW ENGLAND SAT. EXPECT AT LEAST SCATTERED SHOWERS/STORMS OVER WEEKEND BEFORE FRONT PUSHES S OF REGION MON. ANOTHER FRONT AND ASSOCIATED SHORT WAVE ALOFT ARE TIMED TO ARRIVE WED...BRINGING ANOTHER ROUND OF SCATTERED SHOWERS/STORMS. COOLER AND DRIER WEATHER IS EXPECTED THU AS HIGH PRESSURE BUILDS INTO NORTHEAST. FOLLOWED GMOS WITH MINOR ADJUSTMENTS. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... SHORT TERM /THROUGH FRIDAY/... THROUGH 00Z... HIGH CONFIDENCE FOR VFR CONDITIONS WITH CIGS BKN040 ACROSS THE INTERIOR NH AND ME. ANY SHOWERS AND EMBEDDED TSTMS SHOULD REMAIN TO THE WEST ACROSS NORTHERN VT BUT ONE OR TWO STORMS COULD SPILL INTO NORTHERN NH TOWARD 00Z. ALONG THE IMMEDIATE COAST IFR CIGS WITH MVFR VSBYS SHOULD BE CONFINED TO THE IMMEDIATE SHORELINE AS STRONG MAY SUN WILL ERODE LOW CLOUDS AS THEY TRY TO ADVECT INLAND. AFTER 00Z... CONFIDENCE BEGINS TO DIMINISH ON TIMING DETAILS...AS IFR CONDITIONS WILL SLOWLY ADVANCE INLAND SHORTLY AFTER SUNSET BUT EXACT TIMING IS DIFFICULT. SHOWERS AND TSTMS OVER NORTHERN NY STATE AND NORTHERN VT SHOULD BEGIN TO RIDE THE CANADIAN BORDER AND SPILL INTO NORTHERN NH AND POSSIBLY ACROSS THE BORDER INTO NW ME. EXPECT MVFR CONDITIONS WITH THIS CONVECTION...WHICH MAY PERSIST INTO THE OVERNIGHT ACROSS THIS REGION. HOWEVER THE REMAINDER OF THE REGION SHOULD BE DRY. FRIDAY... WIDESPREAD IFR CONDITIONS ALONG THE SEA COAST WILL SLOWLY IMPROVE TO MVFR OR VFR DURING THE AFTERNOON. INLAND...FRONTAL BOUNDARY SLIPS SOUTHWARD AND THIS SHOULD BE THE FOCUS FOR AFTERNOON AND EVENING SHOWERS AND TSTMS WITH LOCAL MVFR CONDITIONS. COVERAGE WILL BE MORE WIDESPREAD THAN TODAY. A FEW OF THE STRONGER STORMS MAY CONTAIN STRONG WINDS/SMALL HAIL AND HEAVY RAIN. FRIDAY NIGHT... MORE OF THE SAME...IFR CONDITIONS REFORMING ALONG THE SEA COAST AFTER 00Z. INLAND...MVFR IN SCATTERED SHOWERS AND TSTMS DURING THE EVENING WILL LIKELY DISSIPATE AS THE NIGHT PROGRESSES. OUTLOOK /SATURDAY THROUGH TUESDAY/... SAT AND SUN...MVFR IN SCT SHOWERS/TSTMS. IFR POSSIBLE EACH MORNING IN LOW CLOUDS AND FOG. MON...VFR. TUE...VFR. && .MARINE... SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... MAIN HAZARD WILL BE LARGE AREA OF DENSE FOG ACROSS THE WATERS. SOME IMPROVEMENT DURING THE DAYLIGHT HOURS BUT THEN DEGRADING VSBY AFTER SUNSET. SOUTHERLY FLOW OF 15-20KT WILL PERSIST THRU FRI NIGHT WITH SEAS INCREASING TO AROUND 4 FT GIVEN CONTINUED MODEST SOUTHERLY FLOW. COULD HAVE SOME TSTMS EXIT NH AND DOWNEAST ME WHICH MAY IMPACT THE NEAR SHORE WATERS FRI AFTN AND EVENING. OUTLOOK /SATURDAY THROUGH TUESDAY/... S/SW FLOW WILL PREVAIL FOR MUCH OF PERIOD BUT WINDS EXPECTED TO REMAIN BELOW 25KT. HOWEVER SEAS WILL GRADUALLY BUILD AND SHOULD REACH 5 FT OUTSIDE OF BAYS. && .FIRE WEATHER... FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. SCATTERED TSTMS EXPECTED ACROSS NORTHERN NH AND ADJACENT NORTHWEST ME THIS EVENING AND THEN THE FOCUS SHIFTS SOUTH INTO SOUTH-CENTRAL NH AND DOWNEAST ME FRI AFTN AND EVENING. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE... FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME ISSUED BY NATIONAL WEATHER SERVICE TAUNTON MA 1120 AM EDT THU MAY 26 2011 MEZ007>009-NHZ001>005-007-271530- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SULLIVAN- 1120 AM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS THE CHANCE FOR A FEW STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...LOCALLY HEAVY RAINFALL AND TYPICAL NUISANCE FLOODING IS POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. MEZ012>014-018>028-NHZ006-008>010-013-014-271530- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 1120 AM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-271530- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1120 AM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
849 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG COLEBROOK 44.89N 71.50W
05/26/2011 COOS NH LAW ENFORCEMENT
TREES DOWN IN COLEBROOK REPORTED BY LOCAL POLICE
DEPARTMENT
&&
EVENT NUMBER GYX1100018
MPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
851 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL LANCASTER 44.49N 71.57W
05/26/2011 M1.00 INCH COOS NH CO-OP OBSERVER
QUARTER SIZE HAIL REPORTED
&&
EVENT NUMBER GYX1100019
MPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
852 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG PITTSBURG 45.05N 71.39W
05/26/2011 COOS NH LAW ENFORCEMENT
MULTIPLE TREES DOWN IN PITTSBURG
&&
EVENT NUMBER GYX1100020
MPKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
855 PM EDT THU MAY 26 2011
NHZ002-003-270145-
NORTHERN GRAFTON-SOUTHERN COOS-
855 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 945 PM EDT...
AT 856 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF LITTLETON...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND LITTLETON...GILMAN...BETHLEHEM...DALTON...FOREST LAKE STATE
PARK...WHITEFIELD...TWIN MOUNTAIN...CARROLL...JEFFERSON AND YORK POND
THROUGH 945 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4435 7191 4434 7186 4436 7182 4438 7182
4441 7179 4441 7175 4443 7169 4446 7166
4453 7130 4425 7126 4424 7203 4432 7204
LEGROPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL LANCASTER 44.49N 71.57W
05/26/2011 M1.00 INCH COOS NH CO-OP OBSERVER
QUARTER SIZE HAIL REPORTED
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1100019
MPKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
916 PM EDT THU MAY 26 2011
MEZ007-008-012-013-270200-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
916 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 1000 PM EDT...
AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF GRAFTON NOTCH STATE
PARK...OR ABOUT 11 MILES NORTHWEST OF BETHEL...MOVING EAST AT 35 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GRAFTON
NOTCH STATE PARK...UPTON...NEWRY...HANOVER...ANDOVER...ROXBURY...
BYRON...RUMFORD...MEXICO AND DIXFIELD THROUGH 1000 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4484 7030 4447 7022 4445 7026 4445 7102
4472 7103
LEGROThe Portland,ME radar (KGYX), 92 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Andover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313469.